|Was Advised to Take Lamivudine During 3rd Trimester-Need an Answer ASAP
Jan 1, 2005
Please reply ASAP to my questions below.
I will be in my 3rd trimester this Friday, Dec. 24, 2004 and have been so worried about my baby's health because I have hepatitis B. I was tested positive for e antigen and DNA (PCR DNA indicated a high vital load).
I was advised to take Lamivudine during my 3rd trimester to minimum the risk of transmitting the hepatitis B virus to an unborn baby. I was also advised that even taking Lamivudine and giving the HBIG and vaccine shots at birth, there is still an 18-20% that a baby will be infected with hepatitis B. If I didn't take Lamivudine and the baby got the HBIG and vaccine shots at birth, there is a 41-50% chance that the baby will get hepatitis B.
I am very worried about the side effects on my unborn child while taking Lamivudine. Here are my questions: 1) What are the known side effects on an unborn child?; 2) Can those side effects be treated after birth?; 3) Are those side effects serious?; and 4) If I were taking 100 mg of Lamivudine, is it true that once it passes to the unborn baby, it's probably less than 100 mg because it has been processed by my digestive system and organs?.
Thanks in advance for your time.
| Response from Dr. McGovern
The guidelines published by the American Association for the Study of Liver Disease quote a 95 percent efficacy rate if Hepatitis B immunoglobulin and hepatitis B vaccine is given. Your infant will need to receive all doses of vaccine to be effective however.
As for the use of lamivudine, I am not aware of any organization recommmending this. However, I would simply ask your physician why he or she is recommending this since there may be new information which I may not be aware of.
As for the use of lamivudine, this has been used to prevent HIV transmission to babies for years and appears to be safe. However, again I am not aware of guidelines to suggest its use in preventing HBV transmission, although there may be rationale for its use in your case and I would discuss this further with your physician.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Thrush Could I Have Acute HIV Infection
- Blowjob From A Prostitute Scared To Get Tested
- Flu Symptoms After Insertive Oral Sex Worried I Have HIV
- Groin Pain After Condom Leak Worried I Have HIV
- Tingling In Feet After Oral Sex Hooker What Are The Chances Of HIV
- White Bumps After Getting Scratched Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.